Alert archive / South Dakota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 98, NWS Sioux Falls, SD

June 24, 1998Hutchinson County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 24, 1998, 8:20 PM CDT for Hutchinson County, South Dakota. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 24, 1998, 8:20 PM CDT (01:20 UTC)
Expired
Jun 24, 1998, 8:55 PM CDT
In force
35 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Hutchinson County, SD

What was reported inside it

TimeReportWhereRemark
Jun 24, 8:25 PM CDTThunderstorm Wind 52Tripp, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 6:30 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.3 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 1998-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6538 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 1998-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6538 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
857 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
1.1
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

824 
WUUS1 KFSD 250121 RRA
SVRFSD
SDC067-250155-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
820 PM CDT WED JUN 24 1998

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HUTCHINSON COUNTY IN SOUTHEASTERN SOUTH DAKOTA

* UNTIL 855 PM CDT

* AT 818 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM WITH DAMAGING WIND 27 MILES EAST OF LAKE
  ANDES OR 14 MILES SOUTHWEST OF MILLTOWN MOVING NORTHEAST AT 35
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PARKSTON                 AROUND 830 PM CDT
  MILLTOWN                 AROUND 835 PM CDT
  DEMMICK                  AROUND 840 PM CDT
  TSCHETTER COLONY         AROUND 840 PM CDT

SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES...SO
GO TO YOUR DESIGNATED SHELTER.
 HAMEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 10:45 AM CDT, 9 hours 35 minutes earlier.

Area forecast discussion, Jun 24, 10:45 AM CDT, 9 hours 35 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1045 AM CDT WED JUN 24 1998

15Z SFC ANALYSIS INDICATES LOW PRESSURE CENTERED IN SWRN NEBRASKA WITH
WARM FRONT EXTENDING INTO NRN IOWA.  AREAS TO THE NORTH OF THE FRONT
SHOULD BE MAIN FOCUS FOR TSRA ACTIVITY.  AN ISOLATED STORM MAY DEVELOP
DURING THE AFTERNOON...HOWEVER MAIN SHOW SHOULD HOLD OFF UNTIL LATE
AFTERNOON OR EVENING WHEN DYNAMIC SUPPORT MOVES IN.  NO SIGNIFICANT
UPDATES PLANNED AT THIS TIME...BUT WILL HAVE TO TAKE A LOOK AT WINDS
IN THE WEST.

.FSD...NONE
 HAMEN

In the hours before

Local storm report, Jun 24, 3:15 PM CDT, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
315 PM CDT WED JUN 24 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0940 PM    STORM LAKE                IA   .75 INCH HAIL
06/23/98   BUENA VISTA
Local storm report, Jun 24, 3:31 PM CDT, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
331 PM CDT WED JUN 24 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0910 PM    3 SE ANTHON               IA   60 MPH TSTM GUST
06/23/98   WOODBURY                       TREE DAMAGE

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 7:02 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory48 min
Jun 24, 7:50 PM CDTSevere Thunderstorm WarningFSDBon Homme, Charles Mix35 min
Jun 24, 8:16 PM CDTSevere Thunderstorm WarningFSDAurora, Jerauld34 min
Jun 24, 8:17 PM CDTTornado WarningFSDBon Homme33 min
Jun 24, 8:47 PM CDTSevere Thunderstorm WarningFSDMcCook33 min
Jun 24, 8:54 PM CDTSevere Thunderstorm WarningFSDSanborn31 min
Jun 24, 9:16 PM CDTSevere Thunderstorm WarningFSDBeadle34 min
Jun 24, 9:30 PM CDTSevere Thunderstorm WarningFSDKingsbury45 min
Jun 24, 9:35 PM CDTSevere Thunderstorm WarningFSDMinnehaha35 min
Jun 24, 9:38 PM CDTSevere Thunderstorm WarningFSDMoody32 min
Jun 24, 9:44 PM CDTSevere Thunderstorm WarningFSDBrookings31 min
Jun 24, 9:50 PM CDTSevere Thunderstorm WarningFSDLincoln35 min
Jun 24, 10:15 PM CDTSevere Thunderstorm WarningFSDBrookings45 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.